Alert archive / Louisiana / Tornado Warnings in 2023
Tornado Warning 33, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 10, 2023, 11:59 AM CDT for Cameron Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2023, 11:59 AM CDT (16:59 UTC)
- Expired
- May 10, 2023, 12:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Cameron Parish, LA
The radar
The Lake Charles radar (KLCH), 53 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
603
WFUS54 KLCH 101659
TORLCH
LAC023-101730-
/O.NEW.KLCH.TO.W.0033.230510T1659Z-230510T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
1159 AM CDT Wed May 10 2023
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Southeastern Cameron Parish in southwestern Louisiana...
* Until 1230 PM CDT.
* At 1159 AM CDT, a severe thunderstorm capable of producing a
tornado was located 7 miles southeast of Grand Chenier, moving
north at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Cameron Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2971 9296 2983 9296 2981 9273 2966 9285
TIME...MOT...LOC 1659Z 188DEG 8KT 2969 9289
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
242 follow-up statements
888
WWUS54 KLCH 101716
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1216 PM CDT Wed May 10 2023
LAC023-101730-
/O.CON.KLCH.TO.W.0033.000000T0000Z-230510T1730Z/
Cameron LA-
1216 PM CDT Wed May 10 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR EAST
CENTRAL CAMERON PARISH...
At 1215 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Grand Chenier, moving north at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Cameron Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2972 9293 2983 9296 2981 9273 2969 9286
TIME...MOT...LOC 1715Z 191DEG 10KT 2974 9288
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
24670
WWUS54 KLCH 101728
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1228 PM CDT Wed May 10 2023
LAC023-101738-
/O.EXP.KLCH.TO.W.0033.000000T0000Z-230510T1730Z/
Cameron LA-
1228 PM CDT Wed May 10 2023
...THE TORNADO WARNING FOR EAST CENTRAL CAMERON PARISH WILL EXPIRE AT
1230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and is exiting the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 2972 9293 2983 9296 2981 9273 2969 9286
TIME...MOT...LOC 1728Z 188DEG 8KT 2977 9288
$$
24What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 10, 10:16 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 10, 10:16 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1016 AM CDT Wed May 10 2023
...New UPDATE...
.UPDATE...
Issued at 1004 AM CDT Wed May 10 2023
A large complex of showers and thunderstorms associated with a
mid-level cyclone over the NW Gulf will continue to push across
the CWA today. CAMs continue to keep the heaviest/most widespread
rainfall over the western half of the CWA through the next several
hours, generally from Alexandria to Lake Charles and west.
Therefore, kept temps low and POPs high across these regions.
Further east, went ahead and bumped POPs up just a bit across the
I-49 corridor through the next few hours, otherwise no real
changes were needed to the forecast.
&&
.SHORT TERM...
(Today through Friday night)
Issued at 414 AM CDT Wed May 10 2023
The look this early morning is lending to what normally would
bring some organized heavy rainfall to the forecast area. There is
more confidence in the ingredients coming together for western
portions of the forecast area, roughly west of a Vernon Parish to
Cameron Parish line, which of course includes all of southeast
Texas.
A mid level cyclone is located just inland from the middle Texas
coast moving to the north. Meanwhile, a very moist air mass will
be moving along with the system with highly anomalous Gulf
moisture and PWAT values between 1.8 and 2.0 inches (which is well
over the 90th percentile of SPC daily climo and nearly max moving
average values) to go along with 1000-500 mean layer relative
humidity over 80 percent. Warm cloud layer depths are projected to
be over 12k feet. Therefore, highly efficient rain producing
showers and storms will be the result.
CAMs for the most part agree with the strongest convection
occurring near the path of the mid level cyclone with bands of
strong thunderstorms expanding into southeast Texas after daybreak
then pushing into southwest Louisiana by mid to late morning. The
best time for the heaviest rainfall will be roughly from 9 am to 3
pm as low level moisture flux convergence will be over lapped by
the best upper level forcing and divergence during this time
frame. Probs show rainfall rates between 1 and 2 inches per hour,
although HREF does have 25 percent chance of greater than 3 inch
per hour rainfall rates over lower southeast Texas and lower
southwest Louisiana. Overall, rainfall amounts will average 2 to
4 inches with locally higher amounts. HREF does have a decent
swath of 10 to 20 percent chance of over 5 inches for portions of
southeast Texas and western Louisiana.
Unfortunately, the heavy rainfall looks like it will fall over
areas that have had recent heavy rainfall and wet grounds.
Therefore there is risk for flooding through the afternoon with a
Moderate Risk (level 3 out of 4) for Excessive Rainfall that may
lead to flooding and a Flood Watch for all of southeast Texas and
portions of west central and southwest Louisiana. The risk is
Slight (level 2 out of 4) for much of the rest of the forecast
area as some showers with heavy rainfall may extend out from the
main rainbands later in the day.
Also, along the track of the mid level cyclone and where the
stronger bands set up, there will be some risk of seeing severe
storms, as inflow will be increasing to go along with low level
veering. Only question will be how much instability will be around
with the cloud cover and precipitation. However, there may be
some isolated wind damage or very quick and brief spin up tornado
potential that a Marginal Risk (level 1 out of 5) has been
outlined for the western portions of the forecast area.
The mid level cyclone will move up into northern Louisiana tonight
and begin to open up. It is possible some redevelopment of
convection may occur on the south side of this system later this
evening and overnight, which if this occurs or looks probable, the
Flood Watch may be needed to be extended for northern portions
into tonight.
On Thursday, the highly anomalous Gulf air is expected to be
north of the forecast area, reducing the risk for heavy rainfall
and flooding, Although a moist air mass and relative weakness
aloft will keep a decent chance for showers in the forecast.
On Friday, a bit of upper level ridging will try to build in over
the forecast area. Still good low level southerly flow to keep
thing very warm and moist, so some scattered diurnal type showers
and storms will be possible during the afternoon.
Rua
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 414 AM CDT Wed May 10 2023
Similar warm and wet conditions will extend into the long term
period with the steady stream of southeasterly flow lasting until
the end of the weekend. We start off the period with mixed signals
about how far north and when the ridge over the gulf will build in.
We will still have disturbances move from to west to east across the
area, providing showers and storms to the area. The higher PoPs will
be in the northern and western parts of the CWA where the ridge is
expected to have less influence.
New week, new pattern. A cold front will make an attempt to push
through the area before stalling out either atop the CWA or south of
us over the gulf. Regardless of where, we could be looking at
isolated to scattered PoPs remaining in the forecast. The one main
difference would be the slightly cooler airmass getting down here.
Along with northerly winds, we could be looking at temps and
dewpoints dropping a few degrees during the work week, however
nothing significant to feel the difference.
Stigger/87
&&
.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Wed May 10 2023
Showers and storms already moving in on KBPT/KLCH/KLFT/KARA
terminals. The activity will only increase during the morning
hours at the KBPT/KLCH terminals as mid level low moves up the
Texas coast and interacts with a very moist air mass. IFR
conditions can be expected at times with the storm activity that
is expected to decrease in coverage at those terminals in the
early afternoon. Thunderstorm activity will then expand to the
north and east away from the low and affect KAEX as well as
KLFT/KARA terminals through the afternoon hours.
Rua
&&
.MARINE...
Issued at 414 AM CDT Wed May 10 2023
Surface high pressure will ridge across the northern Gulf of
Mexico and into the coastal waters through the end of the week
into the weekend. This will continue a modest onshore flow.
A mid level disturbance will move across east Texas today and to
northern Louisiana tonight. Southerly inflow into this system may
bring some higher wind speeds and gusts, and therefore small craft
exercise caution will be headlined in the marine forecast for
today.
Showers and thunderstorms will also be on the increase today as
this mid level low moves up the coast. Some of the storms will
produce heavy rainfall greatly reducing visibility along with
locally higher winds and seas.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 79 67 84 70 / 80 50 60 10
LCH 78 71 84 73 / 70 20 40 10
LFT 83 74 87 74 / 50 20 50 10
BPT 78 73 86 74 / 90 20 20 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch until 7 PM CDT this evening for LAZ027-030-073-074-
141-241.
TX...Flood Watch until 7 PM CDT this evening for TXZ180-201-259>262-
515-516-615-616.
GM...None.
&&
SHORT TERM...17
LONG TERM....87
AVIATION...07Hazardous weather outlook, May 10, 5:06 AM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 506 AM CDT Wed May 10 2023 LAZ027-030-073-074-141-241-TXZ180-201-259>262-515-516-615-616-111100- Vernon-Beauregard-West Cameron-East Cameron-Northern Calcasieu- Southern Calcasieu-Tyler-Hardin-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton-Upper Jefferson-Northern Orange- Lower Jefferson-Southern Orange- 506 AM CDT Wed May 10 2023 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is also a Marginal Risk for severe storms (level 1 out of 5) with damaging wind gusts and quick spin up tornadoes the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ028-029-031>033-044-045-055-142-143-152>154-242-243-252>254- 111100- Rapides-Avoyelles-Allen-Evangeline-St. Landry-Lafayette- Upper St. Martin-Lower St. Martin-Northern Jefferson Davis- Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary- Southern Jefferson Davis-Southern Acadia-Lower Vermilion- Lower Iberia-Lower St. Mary- 506 AM CDT Wed May 10 2023 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana and southwest Louisiana. .DAY ONE...Today and tonight. Some thunderstorm activity will be possible with gusty winds and locally heavy rainfall. There is a Slight Risk (level 2 out of 4) for excessive rainfall leading to flooding and a Marginal Risk (level 1 out of 5) for severe storms with damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-436-450-452-455-470-472-475-111100- Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays- Atchafalaya and East Cote Blanche Bays- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Coastal waters from Cameron LA to High Island TX from 20 to 60 NM- Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 506 AM CDT Wed May 10 2023 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:49 PM CDT | Flash Flood Warning | LCH | Calcasieu | 3 hr |
| May 10, 9:48 AM CDT | Special Marine Warning | LCH | 42 min | |
| May 10, 11:15 AM CDT | Special Marine Warning | LCH | 30 min | |
| May 10, 11:43 AM CDT | Special Marine Warning | LCH | 47 min | |
| May 10, 3:25 PM CDT | Special Weather Statement | LCH | Vermilion | 35 min |
| May 10, 5:00 PM CDT | Special Marine Warning | LCH | 60 min | |
| May 10, 5:12 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 33 min |
| May 10, 5:46 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 29 min |
| May 10, 6:21 PM CDT | Special Weather Statement | LCH | Calcasieu | 39 min |
Nearby
Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.